Funnel Cloud, King
- When
- June 6, 5:28 PM PST to 5:30 PM PST
- Where
- King County, 2 mi NW of Kirkland
- Reported by
- NWS Employee
- Coordinates
- 47.700, -122.230
A funnel cloud was observed from the Seattle NWS forecast office.
A January type storm hit western Washington with strong winds and 2 funnel clouds. Winds gusting to 45 mph knocked out power to nearly 35,000 customers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
A January type storm hit western Washington with strong winds and 2 funnel clouds. Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jun 6, 2:17 PM PST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
317 PM PDT FRI JUN 6 2008
CORRECTED WATCH...WARNING...ADVISORY SECTION.
.SYNOPSIS...SHOWERS WILL CONTINUE ACROSS WESTERN WASHINGTON THIS
EVENING AS AN UPPER LEVEL TROUGH SWINGS THROUGH. LIGHT SNOW SHOWERS
WILL BE POSSIBLE ACROSS THE HIGHER MOUNTAINS PASSES...WITH LITTLE OR
NO ACCUMULATION EXPECTED. SHOWERS WILL DIMINISH ON SATURDAY AS A
WEAK RIDGE BUILDS OVER THE PACIFIC NORTHWEST. A SHORTWAVE TROUGH
WILL PASS THROUGH THE AREA ON SUNDAY. ANOTHER UNSEASONABLY COOL
SYSTEM WILL BRING MORE SHOWERS AND COOLER TEMPERATURES TO THE AREA
EARLY NEXT WEEK.
&&
.SHORT TERM...THE UPPER LEVEL SYSTEM BRINGING THE COOL
CONDITIONS TO W WA CONTINUES TO SPIN ACROSS SE BC THIS EVENING.
AFTERNOON HIGHS SO FAR THIS AFTERNOON ONLY IN THE LOW TO MID 50S...A
GOOD 10 TO 15 DEGREES BELOW NORMAL FOR EARLY JUNE. SEATAC HIT 53
DEGREES THIS AFTERNOON...ONE DEGREE SHY OF TYING THE RECORD LOW MAX
TEMP OF 52 SET BACK IN 1950.
TROUGH AXIS IS SWINGING THROUGH THE AREA THIS EVENING WITH MOST OF
THE SHOWERS PUSHING INTO THE CENTRAL CASCADES. WEB CAM IMAGES SHOWED
MAINLY WET ROADS THROUGH THE MOUNTAIN PASSES WITH SOME
ACCUMULATIONS IN THE GRASSY SURFACE. PARADISE RANGER STATIONS
RECEIVED THE BULK OF THE SNOW SHOWERS WITH NEARLY 10 INCHES OF
SNOWFALL. FREEZING LEVELS THIS EVENING WILL STILL HOVER AROUND 4500
FT THIS EVENING AND MAY SEE SOME LIGHT SNOW ACROSS THE HIGHER
PASSES...BUT ACCUMULATIONS WILL BE LIGHT AND NOT EXPECTING ANY SNOW
TO STICK ON THE ROAD. HIGHER AMOUNTS BETWEEN 5 TO 10 INCHES POSSIBLE
OVER THE HIGHER ELEVATIONS.
MODELS TRYING TO SHOW A PUGET SOUND CONVERGENCE ZONE SETTING UP THIS
EVENING AS WINDS INCREASE THROUGH THE STRAIT. WINDS AT TATOOSH
ISLAND JUST STARTING TO TURN WESTERLY SO WILL NEED TO WATCH FOR NWLY
WINDS ACROSS THE NORTH SOUND. MODELS SHOW THE CONVERGENCE ZONE
POSSIBLY REFORMING ACROSS SNOHOMISH COUNTY DURING THE MORNING AND
SAGGING SOUTHWARD DURING THE AFTERNOON.
ANOTHER SHORTWAVE TROUGH WILL SWING THROUGH WESTERN WASHINGTON ON
SUNDAY...FOLLOWED BY ANOTHER UNSEASONABLY COOLER SYSTEM EARLY NEXT
WEEK. BOTH THE GFS AND EUROPEAN SHOW A CLOSED H5 540 LOW MOVING SE
FROM BC AND SETTLING OVER WA. TIMING...HOWEVER IS A BIT OFF AND THE
GFS IS ABOUT 12 HR FASTER. WILL STICK WITH THE FASTER GFS SOLUTION
FOR NOW...SO EXPECTED ANOTHER ROUND OF SHOWERS AND COOLER THAN
NORMAL TEMPS THROUGH AT LEAST TUES.
.LONG TERM...RIDGING ACROSS THE PACIFIC NORTHWEST BY THE MIDDLE OF
NEXT WEEK WILL LEAD TO WARMER AND DRIER CONDITIONS ACROSS WESTERN
WASHINGTON. MODELS DO SHOW A WEAK SYSTEM TRYING TO SLIDE IN UNDER
THE RIDGE WED AFTERNOON...BUT WITH 500 MB HEIGHTS RISING INTO THE
MID 570S...WITH JUST LIMIT ANY SHOWERS TO THE MOUNTAINS. ANOTHER
WEAK TROUGH MAY BRING SHOWERS TO WESTERN WA TOWARD THE END OF THE
WEEK BUT AT THIS TIME WILL ONLY STICK WITH LOW END CHANCE POPS
ACROSS THE LOWLANDS. TEMPS WILL GRADUALLY WARM UP TO THE LOW TO MID
60S OR SLIGHTLY BELOW OUR EARLY JUNE NORMALS. 33
&&
.AVIATION...AN UPPER LOW OVER WRN WA WILL MOVE OVER ID THIS
EVENING...WITH AN UPPER RIDGE FOLLOWING IN ITS WAKE. FLOW ALOFT
BECOMING NWLY. A WEAK SFC TROF ON THE COAST WILL DISSIPATE AS IT
MOVES EWD. LOW LEVEL FLOW BECOMING ONSHORE. THE AIR MASS WILL REMAIN
MOIST...ESPECIALLY AT THE LOWER LEVELS
CIGS WILL GENERALLY BE IN THE 3-5K FT RANGE...EXCEPT NEAR 2K FT WITH
THE PRECIP. TOPS WERE RUNNING BETWEEN 10K AND 15K FT BUT WILL LOWER
TO NEAR 6K FT OVERNIGHT. THE PRECIP WILL BECOME MOSTLY CONFINED TO
THE CASCADES BY 07Z.
KSEA...CIGS WILL GENERALLY HOVER BETWEEN 2K AND 3K FT...THEN LOWER
TO NEAR 1K FT OVERNIGHT. A PUGET SOUND CONVERGENCE ZONE MAY DEVELOP
IN THE VICINITY OF KPAE LATER TONIGHT. OTHERWISE EXPECT S TO SW
WINDS NEAR 10 KNOTS.
&&
.MARINE...A SURFACE TROUGH EXTENDING FROM A DISSIPATING LOW E OF
DESTRUCTION ISLAND WILL CONTINUE MOVING E. HIGH PRES WILL THEN
REBUILD OVER THE COASTAL WATERS EARLY TONIGHT AND PERSIST THROUGH
THIS WEEKEND FOR ONSHORE FLOW. A WEAK COLD FRONT IS EXPECTED TO MOVE
ACROSS THE AREA ON MON.
&&
.AVALANCHE...MEASUREMENTS AND ESTIMATIONS INDICATE THAT ABOUT 10
INCHES OF SNOW FELL AT HIGHER ELEVATIONS AND CHINOOK PASS ON
THURSDAY NIGHT. ANOTHER 5-10 INCHES SEEMS LIKELY AT HIGHER
ELEVATIONS ON FRIDAY AND FRIDAY NIGHT ESPECIALLY IN THE CENTRAL AND
SOUTH CASCADES INCLUDING CHINOOK PASS. VERY LITTLE SNOW IS EXPECTED
AT PASS LEVELS AT STEVENS...SNOQUALMIE AND WHITE PASSES. SLIGHTLY
IMPROVED WEATHER AND SOLAR EFFECTS OVER THE WEEKEND SHOULD MAKE HELP
MAKE WET SNOW AVALANCHE PROBABLE ON SOME STEEP SLOPES AT HIGHER
ELEVATIONS. THE NORTHWEST WEATHER AND AVALANCHE CENTER HAS ISSUED A
SPECIAL STATEMENT FOR THE WEEKEND. PLEASE VISIT WWW.NWAC.US FOR
DETAILS. FERBER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND ERN STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORY COASTAL WATERS FOR HAZARDOUS SEAS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS.
WEATHER.GOV/SEATTLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 338 PM PDT FRI JUN 6 2008 WAZ513-518-519-071100- OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 330 PM PDT FRI JUN 6 2008 ...SNOW SHOWERS WILL CONTINUE ACROSS THE OLYMPICS AND CASCADES THIS EVENING... SNOW SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE OLYMPICS AND THE WEST SLOPES OF THE CENTRAL AND NORTHERN CASCADES THIS EVENING. FREEZING LEVELS WILL HOVER AROUND 4000 TO 5000 FT WITH HIGHWAY MOUNTAIN PASS TEMPERATURES IN THE LOWER TO MID 30S. VERY LITTLE SNOW IS EXPECTED AT PASS LEVELS AT STEVENS...SNOQUALMIE AND WHITE PASSES. HIGHER SNOWFALL ACCUMULATIONS OF 5 TO 10 INCHES ARE POSSIBLE ABOVE 5000 FT. HIKERS AND TRAVELERS IN THE HIGH BACK COUNTRY MAY ENCOUNTER HEAVY SHOW SHOWERS AT TIMES WITH POOR VISIBILITY...GUSTY WINDS AND COLD TEMPERATURES. SNOW SHOWERS WILL DECREASE BY SATURDAY AFTERNOON. PLEASE VISIT THE NORTHWEST WEATHER AND AVALANCHE CENTER AT WWW.NWAC.US FOR THE LATEST STATEMENTS CONCERNING AVALANCHE DANGER. 33
The Seattle radar (KATX), 58 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
5 strong wind, 2 funnel cloud. Local standard time, as filed.
A funnel cloud was observed from the Seattle NWS forecast office.
Funnel cloud reached about half way toward the ground.
Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
Winds gusting to 45 mph knocked out power to nearly 35,000 customers. One fallen tree struck three mobile homes in Purdy. South Kitsap high school students got the day off because of a power outage at the school. The final evening run of the Port Townsend - Keystone ferry was canceled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112298, 112300, 112301, 112302, 112303, 112304, 112306.